Aa
Aa
A
A
A
Close
Avatar universal

Side effects from increasing Prozac from 10 to 20 mg?

I started Prozac 2 months ago at 5 mg.  Three weeks in I increased to 10 mg on the advice of my doctor.  The medication kicked in on January 1 and side effects subsided, except nausea after eating (I could lose a few pounds!) and insomnia.  My anxiety is starting to rear it's ugly head again and my doctor said I could go to 20 mg if I felt I needed to.  My concern is...will I start having side effects all over again if I up my dosage?  If so, for how long and will they be as bad as the initial side effects?
2 Responses
Avatar universal
Nobody actually knows.  We all differ in the experience of side effects.  Some meds give us tons that don't give someone else any and others give us few that gives that someone else tons.  One way to ease into this is to taper up on the drug, as you're doing, just as when you stop you taper down as slowly as you need to.  If you're more comfortable, you can wait a bit before going higher in dosage so you'll be more used to it.  A general rule with antidepressants is that they take about 4-6 weeks for most people to notice the positive effects, while side effects start right away.  Since you're posting on an anxiety website, know that the usual dosage -- and this is a generalization, as again individuals vary a lot in how well they absorb a particular medication or if they absorb it at all -- is between 10 and 60mg.  You can also keep going up in 5mg increments instead of 10 if again you want to slow down the taper up.  At some point, though, it might turn out that this isn't going to help you.  The fact you've suffered side effects means you are absorbing the drug, but that doesn't mean it's going to work.  You might come to realize this isn't your med and have to taper down off of it to be safe and then try something else.  All the best.
1 Comments
Thanks for your response.  I do believe the Prozac is helping my anxiety a lot...but maybe just not enough on 10mg.  The side effects were worth the result after the meds kicked in.  My doctor also said the normal dose is higher than 10 mg.  Glad to know that going up to 15 is an option.
973741 tn?1342342773
So, I think Prozac can work very well.  And is pretty well tolerated for most.  20 mg is the typical dose for a lot of people.  10 mg is low.  I'd go up by 5's and do it slowly if your doctor says to go up.  And that slow rise in mg should make the 'getting use to it' easier.  Also, it's not a new substance to you like it was when you first started taking it.  It's just more.  I'd try it.  Anxiety is terrible.  good luck and let us know how it goes.
2 Comments
Thank you so much for your response!
How's it going Monica?  Hope you are doing well.
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?